Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that last night. So now you’re wondering what the cause might be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache last night.

Might the aspirin be the trigger?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medications can produce tinnitus symptoms. Could aspirin be one of those medicines? And if so, should you stop taking it?

Medication And Tinnitus – What’s The Connection?

Tinnitus is one of those conditions that has long been rumored to be connected to many different medications. But those rumors aren’t exactly what you’d call well-founded.

The common notion is that tinnitus is widely seen as a side effect of a diverse range of medications. But the fact is that only a few medications result in tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:

  • It can be stressful to begin taking a new medicine. Or, in some cases, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
  • Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
  • The affliction of tinnitus is relatively common. More than 20 million people suffer from chronic tinnitus. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin taking medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are the result of medication due to the coincidental timing.

What Medicines Are Linked to Tinnitus

There is a scientifically proven connection between tinnitus and a few medicines.

Strong Antibiotics And The Tinnitus Connection

There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for specific instances. High doses have been found to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.

Medicines For High Blood Pressure

When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is significantly higher than usual, some diuretics will cause tinnitus.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you took is causing that ringing. But the thing is: It still depends on dosage. Typically, high dosages are the significant issue. The doses you take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. But when you quit using high doses of aspirin, thankfully, the ringing tends to recede.

Consult Your Doctor

Tinnitus may be able to be caused by several other uncommon medications. And there are also some odd medication mixtures and interactions that could generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.

That said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today